Alert archive / Colorado / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 6, NWS Pueblo, CO

May 21, 2009Huerfano County, Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 21, 2009, 1:56 PM MDT for Huerfano County, Las Animas County, Colorado. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2009, 1:56 PM MDT (19:56 UTC)
Expired
May 21, 2009, 2:29 PM MDT
In force
33 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon

Counties Huerfano County, CO, Las Animas County, CO

The radar

The Pueblo radar (KPUX), 130 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.9 hours before the alert went out and 305 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2009-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2009-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-181 J/kg
Mixed-layer LCL
1659 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
-47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 211956
SVRPUB
COC055-071-212100-
/O.NEW.KPUB.SV.W.0006.090521T1956Z-090521T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
156 PM MDT THU MAY 21 2009

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTH CENTRAL HUERFANO COUNTY IN SOUTHEAST COLORADO...
  WEST CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO...

* UNTIL 300 PM MDT...

* AT 153 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE...DAMAGING HAIL UP
  TO GOLF BALL SIZE.  THIS STORM WAS LOCATED 8 MILES SOUTHEAST OF
  AGUILAR...OR ABOUT 11 MILES NORTH OF TRINIDAD...AND WAS MOVING
  TOWARD THE EAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL IMPACT MAINLY RURAL AREAS OF 
  CENTRAL LAS ANIMAS COUNTY INCLUDING INTERSTATE 25 BETWEEN MILE
  MARKER 22 AND 30.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

&&

LAT...LON 3742 10450 3723 10443 3721 10471 3740 10477
TIME...MOT...LOC 1955Z 280DEG 4KT 3731 10457

$$
2 follow-up statements
000 
WWUS55 KPUB 212013
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
213 PM MDT THU MAY 21 2009

COC055-071-212100-
/O.CON.KPUB.SV.W.0006.000000T0000Z-090521T2100Z/
HUERFANO CO-LAS ANIMAS CO-
213 PM MDT THU MAY 21 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR WEST CENTRAL LAS ANIMAS AND EXTREME SOUTH CENTRAL HUERFANO
COUNTIES...

AT 211 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS CENTERED 7 MILES SOUTHEAST OF AGUILAR...OR 12
MILES NORTH OF TRINIDAD...AND WAS MOVING TOWARD THE NORTHEAST AT 5
MPH.

THE SEVERE STORM WILL IMPACT MAINLY RURAL AREAS OF WEST CENTRAL LAS 
ANIMAS COUNTY INCLUDING I-25 BETWEEN MILE MARKER 23 AND MILE MARKER 
30.

REMEMBER...A SEVERE THUNDERSTORM WARNING IS ALSO IN EFFECT FOR SOUTH 
CENTRAL LAS ANIMAS COUNTY UNTIL 300 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

&&

LAT...LON 3742 10450 3723 10443 3721 10471 3740 10477
TIME...MOT...LOC 2012Z 235DEG 3KT 3734 10456

$$
000 
WWUS55 KPUB 212029
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
229 PM MDT THU MAY 21 2009

COC055-071-212038-
/O.CAN.KPUB.SV.W.0006.000000T0000Z-090521T2100Z/
HUERFANO CO-LAS ANIMAS CO-
229 PM MDT THU MAY 21 2009

...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR WEST
CENTRAL LAS ANIMAS AND EXTREME SOUTH CENTRAL HUERFANO COUNTIES...

HAZARDOUS LIGHTNING AND LOCALLY HEAVY RAIN MAY STILL BE IN THE AREA.

REMEMBER...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH 
CENTRAL LAS ANIMAS COUNTY UNTIL 300 PM MDT. 

LAT...LON 3742 10450 3723 10443 3721 10471 3740 10477
TIME...MOT...LOC 2028Z 235DEG 3KT 3735 10455

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 5:48 AM MDT, 8 hours 8 minutes earlier.

Area forecast discussion, May 21, 5:48 AM MDT, 8 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
548 AM MDT THU MAY 21 2009

.SHORT TERM...

(TODAY AND TONIGHT)

...COOL AND MOIST REGIME SETTLES IN OVER SOUTHERN COLORADO TODAY...

THINGS ARE STARTING TO TAKE SHAPE FOR A COOLER AND WETTER PATTERN.
THE INITIAL BLAST OF COOLER AND WETTER AIR HAS PUSHED THROUGH MOST
OF PUEBLO COUNTY...HEADED QUICKLY SOUTH ALONG THE SOUTHERN FRONT
RANGES.  THE REAL CORE OF THE COLD AIR IS STILL A WAYS OFF TO THE
NORTH...MOVING THROUGH THE COMMUNITIES JUST TO THE NORTH OF GREELEY
AND FORT COLLINS.  THIS AIR IS FORECAST TO ACCELERATE SOUTHWARD
PRETTY QUICKLY OVER THE NEXT FEW HOURS...CROSSING MOST OF EL PASO
COUNTY BY 9AM AND REACHING THE SOUTHERN BORDER AREAS BY NOON.  THE
FRONTAL PASSAGE WILL BE MARKED BY COOLER AIR...GUSTY NORTH TO
NORTHEAST WINDS...INCREASING CLOUDS...SCATTERED SHOWERS...AND
POSSIBLY A FEW THUNDERSTORMS.  DURING THE AFTERNOON...WINDS WILL
TURN STRONGLY UPSLOPE...WITH SHOWERS AND THUNDERSTORMS MAINLY OVER
THE MOUNTAINS.. HIGH VALLEYS AND PLAINS WEST OF THE I-25
CORRIDOR...AND ALSO ALONG THE PALMER AND RATON RIDGES.  IT LOOKS
LIKE THE AIR WITH THIS INITIAL BLAST MAY BE TOO STABLE FOR MUCH
PRECIPITATION OUT ACROSS THE PLAINS FARTHER EAST FOR TODAY.

TONIGHT...ALL THE MODELS INSIST THAT SHOWER COVERAGE WILL BE FAIRLY
WIDESPREAD DURING THE EVENING HOURS...ALONG WITH SOME LOCALLY HEAVY
RAINFALL POSSIBLE FROM EMBEDDED THUNDERSTORMS.  CANT REALLY ARGUE
WITH THIS TOO MUCH AS THE CONCEPTUAL MODEL SEEMS TO BE THERE.  THERE
IS GOOD SUPPORT FOR THIS IN THE LOW AND MID LEVELS WITH DEEP UPSLOPE
FLOW IN PLACE.  WINDS ARE PROGGED TO BE FROM THE SOUTHEAST AT 5-20
MPH NEAR THE 10000 FOOT LEVEL.  THE SURFACE MOISTURE THAT WE ARE SO
OFTEN LACKING APPEARS ADEQUATE WITH SURFACE DEWPOINTS FORECAST TO BE
IN THE MID 40S TO LOWER 50S DURING THE EVENING HOURS.  THE UPPER
LOW OVER ARIZONA WILL PROVIDE SOME WEAK BUT PERSISTENT BROAD SCALE
ASCENT...AS WELL AS AN INFLUX OF SUBTROPICAL MOISTURE.  PLUS...THE
SYSTEM TAKES ON A STRONG NEGATIVE TILT WHICH IS CONCEPTUALLY
CONSISTENT WITH UPPER LEVEL DIVERGENCE OVER COLORADO WHICH IS...IN
TURN...CONSISTENT WITH LIFTING MOTIONS OVER THE AREA.  SO...IT IS
POSSIBLE THAT ALL COULD COME TOGETHER FOR SOME FAIRLY GOOD SHOWER
COVERAGE ACROSS SOUTHERN COLORADO THIS EVENING...INCLUDING A FEW
THUNDERSTORMS PRODUCING LOCALLY HEAVY RAINFALL.  ACTIVITY SHOULD
STILL TEND TO DIE DOWN BY MIDNIGHT...ALTHOUGH THE MOISTURE WILL
REMAIN IN PLACE FOR THE NEXT DAY.  IN FACT...SURFACE MOISTURE LOOKS
PRETTY RICH AND SURFACE WINDS LOOK PRETTY LIGHT TONIGHT SO COULD SEE
SOME AREAS OF FOG BY FRIDAY MORNING. LW

.LONG TERM...
(FRIDAY THROUGH WEDNESDAY)

UNSETTLED MILD CONDITIONS ANTICIPATED DURING THE LONGER TERM AS
ADEQUATE ATMOSPHERIC MOISTURES COMBINES WITH GENERALLY EAST TO
SOUTHEAST LOW LEVEL FLOW EASTERN SECTIONS(ALTHOUGH ANOTHER HEALTHY
NORTHERLY SURGE WILL BE POSSIBLE BY NEXT TUESDAY/TUESDAY EVENING)
AND OCCASIONAL SHORT WAVES.

LATEST LONGER TERM COMPUTER SIMULATIONS INDICATE THAT MONDAY
THROUGH NEXT WEDNESDAY AND POSSIBLY EVEN LATER SUNDAY WILL HAVE A
HIGHER PROBABILITY OF AT LEAST ISOLATED STRONG TO POSSIBLY SEVERE
CONVECTION THANKS TO SOMEWHAT INCREASED MAXIMUM TEMPERATURES AS
COMPARED TO THE FRIDAY THROUGH EARLY SUNDAY TIME-FRAME AS WELL AS
MORE FAVORABLE UPPER SUPPORT AS NOTED BY LATEST PVU PROJECTIONS.
AT THIS TIME WILL CONTINUE TO PAINT GENERALLY ISOLATED TO SCATTERED
POPS DURING THE MAJORITY OF THE LONG TERM.

MAXIMUM TEMPERATURES PROJECTED TO RUN NEAR TO SLIGHTLY BELOW LATE
MAY CLIMATOLOGICAL AVERAGES FROM FRIDAY INTO SUNDAY...WITH NEAR TO
SLIGHTLY ABOVE LATE MAY CLIMATOLOGICAL AVERAGE TEMPERATURES
ANTICIPATED FROM MONDAY INTO NEXT WEDNESDAY.

&&

.AVIATION...

GENERALLY VFR CONDITIONS AT ALL THREE TAF SITES THIS
MORNING WILL GRADUALLY DECLINE LATER THIS MORNING THROUGH THE
AFTERNOON...  SETTLING INTO THE MVFR RANGE BY THIS EVENING AS
WIDESPREAD CLOUDS AND SCATTERED PRECIPITATION SETTLE IN.  THIS IS
GENERALLY TRUE FOR ALL AREAS ALONG AND WEST OF THE I-25 CORRIDOR.
CONDITIONS FARTHER EAST WILL GENERALLY BE BETTER...DUE TO LESS CLOUD
COVER AND PRECIPITATION.  HOWEVER...EVEN THESE AREAS CAN EXPECT
ISOLATED TO SCATTERED MVFR CONDITIONS DUE TO SHOWERS BY THIS
EVENING. LW

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 21, 6:37 AM MDT, 7 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
637 AM MDT THU MAY 21 2009

COZ058>089-093>099-221245-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
637 AM MDT THU MAY 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE FOUND FROM THE I-25
CORRIDOR WESTWARD DURING THE AFTERNOON...WITH GENERALLY LESS
ACTIVITY OUT EAST ACROSS THE PLAINS.  THE PRIMARY THREATS FROM
STORMS TODAY WILL BE HEAVY RAINFALL...WIND GUSTS TO AROUND 40
MPH...LOCAL PEA SIZE HAIL...AND LIGHTNING.

TONIGHT...SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE
MOUNTAINS...HIGH VALLEYS...AND ADJACENT PLAINS DURING THE EVENING
HOURS...AND THEN DIE DOWN AROUND MIDNIGHT.  THE PRIMARY THREATS WILL
REMAIN THE SAME AS DURING THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A MILD AND RELATIVELY MOIST METEOROLOGICAL PATTERN WILL ALLOW
ISOLATED TO SCATTERED SHOWER AND THUNDERSTORM ACTIVITY TO CONTINUE
ACROSS SOUTHERN COLORADO THROUGH THE PERIOD. THE PRIMARY
METEOROLOGICAL THREATS FROM STORMS ON THESE DAYS WILL BE
LIGHTNING...GUSTY WINDS...HEAVY RAIN AND POSSIBLY SOME SMALL
STREAM FLOODING. IN ADDITION...ONE OR TWO STORMS COULD BE SEVERE
ON ANY GIVEN DAY(ESPECIALLY FROM MONDAY INTO NEXT
WEDNESDAY)...WHICH WILL BE CAPABLE OF PRODUCING WIND GUSTS AROUND
60 MPH AND HAIL AROUND 1 INCH IN DIAMETER.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE AFTER 12 PM MDT THIS AFTERNOON OVER THE MOUNTAINS...HIGH
VALLEYS...AND I-25 CORRIDOR.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 1:37 PM MDTAreal Flood AdvisoryPUBHuerfano, Las Animas2 hr
May 21, 1:53 PM MDTSevere Thunderstorm WarningPUBLas Animas67 min
May 21, 3:32 PM MDTFlash Flood WarningPUBLas Animas3 hr
May 21, 3:44 PM MDTFlash Flood WarningPUBLas Animas3 hr
May 21, 4:10 PM MDTAreal Flood AdvisoryPUBHuerfano, Las Animas3 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.